Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Cleveland, OH

August 29, 2018Cuyahoga County, Medina County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 29, 2018, 3:23 PM EDT for Cuyahoga County, Medina County, Summit County, Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2018, 3:23 PM EDT (19:23 UTC)
Expired
Aug 29, 2018, 4:01 PM EDT
In force
38 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Medina County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 29 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:43 PM EDTTSTM WND DMGPeninsula, OHTREES AND POWERLINES DOWN ALONG BOSTON MILLS RD IN PENINSULA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS51 KCLE 291923
SVRCLE
OHC035-103-153-292015-
/O.NEW.KCLE.SV.W.0059.180829T1923Z-180829T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
323 PM EDT WED AUG 29 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cuyahoga County in northeastern Ohio...
  Northeastern Medina County in northeastern Ohio...
  Northern Summit County in northeastern Ohio...

* Until 415 PM EDT.

* At 323 PM EDT, a severe thunderstorm was located over North
  Royalton, or 12 miles northeast of Medina, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Akron, Parma, Cuyahoga Falls, Strongsville, Brunswick, North
  Royalton, Kent, Solon, Hudson, Twinsburg, Tallmadge, Streetsboro,
  Warrensville Heights, Macedonia, Mogadore, South Russell, Stow,
  Garfield Heights, Maple Heights and Broadview Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 8185 4140 8171 4146 8139 4145 8139
      4144 8137 4142 8137 4142 8139 4102 8139
TIME...MOT...LOC 1923Z 294DEG 28KT 4130 8174 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
2 follow-up statements
357 
WWUS51 KCLE 291950
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
350 PM EDT WED AUG 29 2018

OHC035-103-153-292015-
/O.CON.KCLE.SV.W.0059.000000T0000Z-180829T2015Z/
Cuyahoga OH-Medina OH-Summit OH-
350 PM EDT WED AUG 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN CUYAHOGA...NORTHEASTERN MEDINA AND NORTHERN SUMMIT
COUNTIES...

At 349 PM EDT, a severe thunderstorm was located over Macedonia, or
15 miles southeast of Cleveland, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Akron, Cuyahoga Falls, North Royalton, Kent, Solon, Hudson,
Twinsburg, Tallmadge, Streetsboro, Macedonia, Mogadore, South
Russell, Stow, Garfield Heights, Maple Heights, Broadview Heights,
Aurora, Brecksville, Bedford and Seven Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
 flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4124 8179 4137 8165 4146 8139 4145 8139
      4144 8137 4142 8137 4142 8139 4102 8139
TIME...MOT...LOC 1949Z 274DEG 27KT 4133 8154 

HAIL...1.00IN
WIND...60MPH
 
$$

LaPlante
798 
WWUS51 KCLE 292001
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
401 PM EDT WED AUG 29 2018

OHC035-103-153-292011-
/O.CAN.KCLE.SV.W.0059.000000T0000Z-180829T2015Z/
Cuyahoga OH-Medina OH-Summit OH-
401 PM EDT WED AUG 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUYAHOGA...
NORTHEASTERN MEDINA AND NORTHERN SUMMIT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4124 8179 4137 8165 4146 8139 4145 8139
      4144 8137 4142 8137 4142 8139 4102 8139
TIME...MOT...LOC 1959Z 294DEG 28KT 4129 8143 

$$

LaPlante

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:12 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 29, 3:12 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
312 PM EDT Wed Aug 29 2018

.SYNOPSIS...
A cold front will move across the area overnight followed by
cooler high pressure on Thursday. As the high moves east on
Friday, it will be replaced by a warmer and more humid airmass
for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Showers and thunderstorms have developed ahead of a cold front
along an outflow boundary working its way across the area this
afternoon. The convection will push east into the early evening
hours as a shortwave trough moves across the upper lakes. The
best jet support will transition into upper NY and weaken over
Ohio. By early evening expect much of the convection and shower
activity to wane. Main driver for potentially severe storms is
the instability and drier mid level air, making conditions
favorable for downburst. This severe potential will be
localized. The LCL heights as indicated by the inverted V
soundings is high, which should keep tornado risk low. Storm
motions and PWATs (1.5") will keep flood risk low as well given
fast movers. The cold front lagging behind should move across
the area around midnight as it slowly sags south. Some shallow
moisture which will be trapped under the strengthening
inversion. This will support overcast conditions and potential
for fog early Thursday. The big question on Thursday will be the
timing of the clearing. The air mass will become increasingly
less humid, cooler and drier. Skies are expected to open up more
substantially, with the sfc high pressure settling in by
midday. The timing on the clearing will impact highs, which
right now look to struggle to reach the mid 70s. The clearing
will support a drop in temperatures Thursday night with the
potential to bottom out in the 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Kept a dry forecast for the area Friday and friday night as high
pressure continues to extend into the area from the north and
northeast. Saturday the high moves off the Canadian coast and
moisture begins to return from the south as weak high pressure works
into the mid Atlantic Coast. Will have chance pops for Saturday with
capes 1500 to 2k J/KG.  Sunday high pressure builds back in from the
east although a moist southerly flow will persist so will continue
with chance pops for mainly afternoon and evening convection. Highs
Friday around 80.  Highs Saturday and Sunday mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A warm and unsettled pattern will continue as high pressure
lingers near the Mid Atlantic Coast. This will keep a moist
southerly flow across the area. As a result surface dewpoints
will linger in the upper 60s most of the period with
temperatures also continuing to average above normal. Given the
warm airmass...scattered convection is possible every day. The
new guidance is hinting that Monday may be a tad quieter than
previously thought but will still need at least small chance
mentions. Mainly diurnally driven convection is expected Tuesday
and Wednesday and will go with small chance mentions those days
as well. Am expecting highs to be mainly in the middle 80s but
we could get warmer than that if afternoon storms fails to
materialize.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
A line of convection is expected to move through the terminals
this afternoon in advance of an approaching cold front. The
thunderstorms will have the potential for wind gusts over 35kt
mainly for MFD/CAK/YNG where instablilty is highest. Convection
should push east of the area after 00Z. Deep low level moisture
behind the cold front moving through after midnight will result
in MVFR CIGS early Thursday. CIGS will lift to VFR as drier air
moves in mid/late morning starting in the north. Winds will
shift with a boundary this afternoon and then with the front
tonight, becoming north by early Thursday. Dry conditions will
move in for Thursday with VFR conditions.

OUTLOOK...Non-VFR possible tonight in stratus and br.

&&

.MARINE...
Issued a small craft advisory for the wsw flow turning north and
northwest behind a cold front transitioning the lake this afternoon.
Winds and waves will persist through the night and into Thursday
morning before subsiding Thursday afternoon.  Will also issue a
beach hazards statement for the overnight through noon Thursday.
Thursday afternoon high pressure builds in from the north allowing
conditions to improve. Next chance of thunderstorms will come
Saturday into Sunday as moisture returns in a south to southwest
flow.  No other headlines expected through the period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jamison
NEAR TERM...Jamison
SHORT TERM...TK
LONG TERM...Kubina
AVIATION...Jamison
MARINE...LaPlante
Hazardous weather outlook, Aug 29, 3:12 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
312 PM EDT Wed Aug 29 2018

OHZ007>012-089-PAZ001-301915-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
Northern Erie-
312 PM EDT Wed Aug 29 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 PM EDT THIS EVENING
THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Also, thunderstorms possible today. A few may be strong to severe
with damaging downburst winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006-013-014-017>023-027>033-036>038-
047-PAZ002-003-301915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Southern Erie-
312 PM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms possible today. A few may be strong to severe with
downburst winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 3:05 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
305 PM EDT WED AUG 29 2018

OHZ010>013-019-020-027>030-036-037-292030-
Crawford-Geauga-Wyandot-Huron-Marion-Lake-Richland-Medina-Lorain-
Cuyahoga-Ashland-Morrow-
305 PM EDT WED AUG 29 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HURON...
NORTHERN RICHLAND...CENTRAL GEAUGA...CUYAHOGA...CENTRAL MEDINA...
NORTHEASTERN MARION...LAKE...NORTHWESTERN ASHLAND...SOUTHEASTERN
WYANDOT...NORTHWESTERN MORROW...CRAWFORD AND LORAIN COUNTIES...

At 303 PM EDT, radar indicated a line of strong thunderstorms from
near Mentor through the Cleveland area to near Upper Sandusky. This
line was moving southeast at 30 mph.  This line will reach the
Mansfield...Medina...Chardon and Akron areas around 4 pm.

Wind gusts up to 50 mph are possible with these storms.  Brief heavy
rains can be expected.

Locations impacted include...
Cleveland, Elyria, Mansfield, Medina, Painesville, Willowick,
Bucyrus, Chardon, Fairport Harbor, Parma, Lakewood, Euclid, Mentor,
Cleveland Heights, Strongsville, Brunswick, Westlake, North Royalton,
North Ridgeville and Solon.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4078 8328 4100 8288 4099 8283 4102 8283
      4153 8188 4153 8172 4175 8136 4178 8124
      4172 8100 4162 8100 4135 8153 4135 8159
      4132 8159 4058 8297
TIME...MOT...LOC 1903Z 297DEG 16KT 4174 8135 4079 8314

Kubina

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:21 PM EDTSmall Craft AdvisoryCLE19 hr
Aug 29, 2:45 PM EDTSpecial Marine WarningCLE90 min
Aug 29, 3:05 PM EDTSpecial Weather StatementCLECrawford, Cuyahoga, Huron85 min
Aug 29, 3:11 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain, Ottawa and 1 more19 hr
Aug 29, 3:47 PM EDTAreal Flood AdvisoryCLECuyahoga, Lake88 min
Aug 29, 5:46 PM EDTSpecial Weather StatementCLEHolmes, Mahoning, Stark29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.